Colorado, 2022Flash Flood in Colorado, July 31, 2022
July 31, 2022 · NWS GJT · 1 event in 1 county or zone
Abundant monsoon moisture remained over the Four Corners region. This led to another round of showers and thunderstorms across southwest Colorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant monsoon moisture remained over the Four Corners region. This led to another round of showers and thunderstorms across southwest Colorado. Storms were slow moving and produced heavy rain. One such storm wiped out a portion of the road leading from the El Diente Peak trailhead from flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 10:37 AM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 31, 10:37 AM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1137 AM MDT Sun Jul 31 2022
.UPDATE...
Issued at 1130AM MDT Sun Jul 31 2022
Satellite showing convection firing near the Pack Creek burn scar
with some lightning also being detected. As the burn scar did run
yesterday, there is certainly a chance that it might run if enough
rain falls on it today. With that in mind, a Flash Flood Watch has
been issued for the scar to account for this possibility.
.SHORT TERM...(Today through Monday)
Issued at 357 AM MDT Sun Jul 31 2022
This has been a robust monsoon push the past few days which has
been verified by rain and river gauges. Over the past 24 hours a
large area of southwest Colorado and southeast Utah have seen
precipitation totals in the 0.3 to 0.8 range. Numerous reports of
over an inch and 1.5 inches have been recorded along and south of
Highway 160 corridor. This is where a convection blossomed late
last evening from a northward moving outflow boundary...and which
has left a weak MCV over the southern San Juans early this
morning. With remaining cloud cover...floating boundaries and
possibly another weak MCV over EC Utah...confidence is not very
high that my forecast going out this morning will reflect real
time by noon. The overall spirit of the forecast remains similar
to days past with the best activity expected over the San Juans.
Outflow boundaries will continue to dictate where other storms
will cluster in the 4 Corners region where the deepest moisture
remains in place. Storms down here will continue to be capable of
moderate to heavy rainfall rates in excess of an inch per hour. Fully
expect some flooding issues again today...especially over areas
saturated from last night's rainfall. Of all our burn scars the
Pack Creek would be the odds on favorite to run again if some of
the hires/CAM models are to be believed. Storms should fire on the
high plateaus and central mountains this afternoon. Farther North
towards the WY border things will be more isolated as subsidence
behind a wave settles in. Convection will likely linger again
through the late evening hours as outflows continue to interact
with the moist unstable conditions. As mentioned yesterday high
pressure continues to be fragmented across the southern states
and into Northern California according to the latest H500 hand
analysis. One feature to focus on is the easterly wave moving into
S.Arizona this morning which continues to force vigorous
convection early this morning. The anticyclone aloft will become
more defined over the S.Rockies by early Monday as the Cali and
Southern Plains cells merge. The Arizona wave will catch the
increased southerly flow and lift across Utah on Monday pushing
moisture ahead of it and leading to better storm coverage for the
northern CWA. With the moisture shifting northward the threat of
flooding should lessen across the 4 Corners region.
.LONG TERM...(Monday night through Saturday)
Issued at 357 AM MDT Sun Jul 31 2022
Monday night has the strong high pressure from the Great Basin
centered over the southern Rockies with ridging extending north
along the Rockies to Montana. By this time, the cutoff low off the
Pacific Northwest coast that dislodged the high to the east out
of the Great Basin has continued to drift south and is now off the
coast of Northern California with the remnants of Frank, at this
time a tropical depression, gliding northward to merge into the
cutoff low Wednesday night into Thursday. The high over the
southern Rockies has pushed the monsoonal surge to the west
through Southern California and north into the Western Great Basin
with anomalous PWats 200% to 250% of normal. As this moisture
wraps around the high, the PWats north of I-70 rise to 170% to
200% normal through Tuesday night. With an inverted trough
rotating around the west side of the high and onto the northern
flank Monday night into Tuesday, the moisture and dynamics are
together to support stronger thunderstorms producing heavy rain
and possible flash flooding across northeastern Utah and northern
Colorado. The timing of the trough could kick off nocturnal
convection early Tuesday morning in northeastern Utah, spreading
across the northern areas through the day, and ending with storms
running late into the evening to the east in Route County. The
residual moisture in place across Western Colorado will spawn
showers and thunderstorm over the mountains of Colorado and giving
a break to the Four Corners area and southeastern Utah with drier
conditions for a day or two. Wednesday will see afternoon showers
mostly over the mountains of Colorado as a shortwave slides down
the northeast flank of the high and eastern Utah will remain dry.
By Thursday, the high shifts east of the Divide, opening the door
for another surge of monsoonal moisture north into the region with
scattered to numerous showers and thunderstorms spreading
southeast to northwest through the afternoon and evening. Look for
coverage of afternoon and evening convection to increase Friday
and Saturday as the surge continues.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1129 AM MDT Sun Jul 31 2022
Convective cells are already forming this morning over the higher
terrain and this trend will continue this afternoon with some
cells moving into the valleys as the day progresses. Included
VCTS/VCSH for most TAF sites with some storms possible on
station. While best chances for convection affecting TAF sites
stays down south, a shower or storm can't be ruled out elsewhere.
VFR conditions will be predominant but there is a chance for MVFR
due to moderate to heavy rainfall rates.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...Flash Flood Watch until 7 PM MDT this evening for UTZ028.
&&
UPDATE...TGR
SHORT TERM...15
LONG TERM...DB
AVIATION...TGR
Hazardous weather outlook, Jul 31, 3:04 AM MST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
404 AM MDT Sun Jul 31 2022
COZ001>014-017>023-UTZ022>025-027>029-011015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
404 AM MDT Sun Jul 31 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorm development will occur again today and persist into
the late evening and possibly early morning hours. The best
coverage will be over the San Juan mountains becoming more
isolated toward the Wyoming border. Storm in southeast Utah and
southwest Colorado will have the potential for rainfall rates in
excess of 1 inch per hour. This will continue to bring a threat
for excess runoff and flooding issues...especially over burn scars
and areas that already received heavy rainfall the past few days.
Lightning and gusty outflow winds will threats in all areas today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorm development will occur Monday through Saturday as
monsoon mositure continues to circulate through the region. Better
storm coverage will drift northward through the early week period
while southern locations dry out some with high pressure directly
overhead. Mositure returns to most areas by midweek with a threat
of heavy rainfall impacting many areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Jul 31, 8:18 AM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
918 AM MDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM HEAVY RAIN 5 W PAGOSA SPRINGS 37.27N 107.10W
07/31/2022 M1.40 INCH ARCHULETA CO TRAINED SPOTTER
FELL OVERNIGHT.
&&
TGRLocal storm report, Jul 31, 9:49 AM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1049 AM MDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM HEAVY RAIN 4 WSW PAGOSA SPRINGS 37.25N 107.09W
07/31/2022 M0.90 INCH ARCHULETA CO TRAINED SPOTTER
OVERNIGHT.
&&
TGRFlash Flood, Dolores
- When
- July 31, 1:30 PM MST
- Where
- Dolores County, 3.12 mi NE of Dunton to 3.14 mi NE of Dunton
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.804, -108.063
While performing a search and rescue operation for an injured hiker at El Diente Peak, Dolores County Search and Rescue members narrowly escaped a portion of the road exiting the trailhead being washed out as a result of flash flooding from heavy rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Georgia, July 31, 20222 deaths · 1 event
- Heat in Nevada, July 31, 20221 death · 1 event
- Rip Current in Alabama, July 31, 20221 death · 1 event
- Flash Flooding and Hail in Arizona, July 31, 2022$3.0 million · 1 in hail · 7 events
- Flash Flooding in Kentucky, July 31, 2022$30,000 · 9 events
- Flash Flooding in Tennessee, July 31, 2022$1,000 · 7 events
- Damaging Winds in North Carolina, July 31, 202252 kt wind · 7 events
- Flash Flood and Dust Storm in Arizona, July 31, 20224 events
- Flash Flooding in New Mexico, July 31, 20224 events
- Flash Flood and Flood in Virginia, July 31, 20224 events
- Damaging Winds and Lightning Strike in Virginia, July 31, 2022$9,000 · 60 kt wind · 3 events
- Flash Flooding in Kentucky, July 31, 2022$700 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035767.